Texas, 2016

Flash Flooding and Hail in Texas, May 26 to 27, 2016

May 26 to 27, 2016 · NWS EWX · 27 events in 9 counties and zones

An upper level trough moved out of the southern Rockies and provided sufficient lift to form thunderstorms along a dryline in west Texas. These storms moved into South Central Texas and were further enhanced by an outflow boundary that moved out of north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved out of the southern Rockies and provided sufficient lift to form thunderstorms along a dryline in west Texas. These storms moved into South Central Texas and were further enhanced by an outflow boundary that moved out of north Texas. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 26, 2:18 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 26, 2:18 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
318 PM CDT THU MAY 26 2016

.UPDATE...
In coordination with SPC, we have issued a Severe Thunderstorm
Watch along and northwest of a Junction to Uvalde to Del Rio line.
Showers and thunderstorms continued to develop over the Serranias
del Burro mountains to southwestern Texas. Strong instability and
shear are noted across our area.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT THU MAY 26 2016/

SHORT TERM (Tonight through Friday Night)...
Have issued a Flash Flood Watch for areas along and east of a
Burnet to Boerne to San Antonio to Karnes City line for this
afternoon through late tonight. A surface boundary from morning
rains over Central Texas is slowly drifting south along the I-35
corridor and provided lift to generate showers and thunderstorms.
PWS have risen to near 2 inches across the Hill Country and South
Central Texas tapering to near 1.5 inches along the Rio Grande.
Due to earlier clearing skies allowing convective temperatures to
be reached, showers and thunderstorms have developed out west from
the Serranias del Burro of Mexico across the Big Bend into
southwestern Texas. Expect showers and thunderstorms to continue
across the eastern areas with locally heavy rains causing some
flooding this afternoon into evening. Showers and thunderstorms
out west will organize and move east across our area this evening
into the overnight hours. This will cause another round of locally
heavy rains. With the rains ongoing in the east adding to the
saturated soils...the threat for flooding will continue into the
overnight hours especially across eastern areas. An upper level
trough will move northeast across the plains states on Wednesday
forcing a dryline into the Edwards Plateau and Rio Grande Plains
on Friday. Showers and thunderstorms will develop along and east
of the dryline. More locally heavy rains are possible with PWS
near 1.8 inches east of I-35. CAPEs of 2000 to 4000 j/kg and 0-6
km shear will allow for strong to severe storms this afternoon
through Friday evening.

LONG TERM (Saturday through Thursday)...
A series of upper level impulses will move across the southern
tier of states. A moist and unstable airmass lingers over our area
due to a persistent southeasterly lower flow off the Gulf of
Mexico. As a result, periods of showers and thunderstorms are
expected Saturday through Thursday. Similar to the short term, a
few strong to severe storms and locally heavy rains with flooding
are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  85  73  90  73 /  60  60  40  30  20
Austin Bergstrom Intl Airport  73  85  72  89  72 /  60  60  40  30  20
New Braunfels Muni Airport     73  87  72  88  73 /  50  60  30  30  20
Burnet Muni Airport            71  85  71  88  71 /  60  60  30  30  20
Del Rio Intl Airport           72  95  71  90  73 /  60  10  10  40  30
Georgetown Muni Airport        72  84  72  89  71 /  60  60  40  30  20
Hondo Muni Airport             73  91  73  90  73 /  60  30  20  30  30
San Marcos Muni Airport        73  86  72  88  72 /  50  60  30  30  20
La Grange - Fayette Regional   75  85  75  88  73 /  50  70  40  30  10
San Antonio Intl Airport       74  87  74  88  73 /  60  40  20  30  20
Stinson Muni Airport           75  90  75  90  75 /  60  40  20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following counties:
Bastrop...Bexar...Blanco...Burnet...Caldwell...Comal...De Witt...
Fayette...Gonzales...Guadalupe...Hays...Karnes...Kendall...Lavaca...
Lee...Travis...Williamson...Wilson.

&&

Mesoscale/Aviation...TB3
Synoptic/Grids...04
Public Service/Data Collection...33
Hazardous weather outlook, May 26, 4:40 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 PM CDT THU MAY 26 2016

TXZ171>173-183>194-202>209-217>225-228-272245-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
540 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF SOUTH CENTRAL TEXAS
THIS EVENING AND TONIGHT. WHILE ALL AREAS COULD EXPERIENCE SEVERE
WEATHER...THE BEST CHANCE WILL BE MAINLY ALONG AND WEST OF A
GIDDINGS TO SEGUIN TO DILLEY LINE. LARGE HAIL WILL BE THE MAIN
RISK...BUT DAMAGING WINDS AND A BRIEF TORNADO CAN NOT BE RULED
OUT.

IN ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR COUNTIES ALONG
AND EAST OF A BURNET TO BOERNE TO SAN ANTONIO TO KARNES CITY LINE.
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WITH ISOLATED
AMOUNTS UP TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL SEVERE STORMS WILL BE POSSIBLE FRIDAY ACROSS MOST OF
SOUTH CENTRAL TEXAS...WITH THE MAIN AREA OF CONCERN ALONG AND
EAST OF U.S. HIGHWAY 281. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

LOCALLY HEAVY RAINS COULD RESULT IN FLOODING...ESPECIALLY IN AREAS
THAT HAVE RECEIVED RECENT SIGNIFICANT RAINFALL.

STRONG STORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY AS AN ACTIVE
PERIOD WEATHER PATTERN REMAINS INTACT ACROSS SOUTH-CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 26, 2:53 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CDT THU MAY 26 2016

TXZ194-262145-
LEE TX-
353 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 445 PM CDT...

AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIME BOX...OR 7 MILES SOUTHEAST OF LEXINGTON...MOVING NORTHEAST AT 35
MPH.

SMALL HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS
STORM. ADDITIONALLY...RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL
BE POSSIBLE RESULTING IN MINOR FLOODING.

LOCATIONS IMPACTED INCLUDE...
GIDDINGS...LEXINGTON...FEDOR...DIME BOX...TANGLEWOOD...NORTHRUP...OLD DIME
BOX...LEO...MANHEIM...BLUE...KNOBB SPRINGS...LOEBAU...LINCOLN...SERBIN AND
HILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3025 9669 3024 9674 3020 9674 3011 9685
      3003 9702 3026 9708 3034 9720 3040 9733
      3045 9717 3056 9696 3054 9692 3046 9690
      3046 9688 3043 9687 3039 9679 3032 9674
      3032 9669 3029 9665
TIME...MOT...LOC 2052Z 235DEG 31KT 3036 9691

TB3
Special weather statement, May 26, 3:18 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 PM CDT THU MAY 26 2016

TXZ183-262145-
VAL VERDE TX-
418 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 445 PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUMPVILLE...OR 13 MILES WEST OF LANGTRY...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3028 10176 3029 10171 3015 10140 2976 10164
      2977 10166 2976 10168 2977 10169 2976 10171
      2978 10172 2977 10174 2978 10176
TIME...MOT...LOC 2118Z 211DEG 27KT 2986 10179

LJH
Special weather statement, May 26, 3:43 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 PM CDT THU MAY 26 2016

TXZ173-193-194-262300-
WILLIAMSON TX-BASTROP TX-LEE TX-
443 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP...
SOUTHEASTERN WILLIAMSON AND LEE COUNTIES UNTIL 600 PM CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
ACROSS LEE COUNTY AND PARTS OF WILLIAMSON AND BASTROP
COUNTIES...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAINFALL RESULTING IN POSSIBLE FLASH FLOODING...FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELGIN...GIDDINGS...LEXINGTON...FEDOR...CIRCLE D-KC ESTATES...CIRCLE D-KC
ESTATE...DIME BOX...PAIGE...TANGLEWOOD...CAMP SWIFT...NORTHRUP...MCDADE...
OLD DIME BOX...LEO...MANHEIM...BLUE...KNOBB SPRINGS...LOEBAU...LINCOLN AND
SERBIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3025 9669 3024 9674 3020 9674 3011 9685
      3003 9702 3005 9703 3004 9704 3015 9724
      3031 9744 3042 9737 3057 9721 3046 9715
      3056 9696 3054 9693 3046 9690 3039 9679
      3032 9674 3032 9669 3029 9665
TIME...MOT...LOC 2140Z 236DEG 28KT 3036 9693

TB3
Special weather statement, May 26, 3:47 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
447 PM CDT THU MAY 26 2016

TXZ183-262230-
VAL VERDE TX-
447 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 530 PM CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF PANDALE...OR 22 MILES NORTHWEST OF LANGTRY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PANDALE AND HACKBERRY CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3028 10176 3029 10175 3029 10132 2997 10176
TIME...MOT...LOC 2145Z 223DEG 28KT 3012 10171

PLATT
Local storm report, May 26, 3:59 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             5 SW HACKBERRY CROSSING 30.16N 101.71W
05/26/2016  M0.70 INCH       VAL VERDE          TX   PUBLIC

&&

EVENT NUMBER EWX1600433

CVP
Special weather statement, May 26, 4:04 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT THU MAY 26 2016

TXZ183-262230-
VAL VERDE TX-
504 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 530 PM CDT...

AT 504 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PUMPVILLE...OR 11 MILES NORTHWEST OF LANGTRY...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN AND PUMPVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2998 10176 3029 10132 2991 10123 2978 10154
      2981 10155 2980 10157 2977 10158 2978 10161
      2976 10165 2977 10166 2976 10168 2977 10169
      2976 10171 2978 10172 2978 10176
TIME...MOT...LOC 2204Z 254DEG 34KT 2994 10170

LJH

The radar

The Ft Hood radar (KGRK), 74 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 8 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lee

When
May 26, 5:08 PM CST to 6:45 PM CST
Where
Lee County, Giddings to 2.06 mi SSW of Fedor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.180, -96.930

Thunderstorms produced heavy rain that caused flash flooding closing numerous roads across the county. The CO-OP observer in Giddings reported 5.95 inches of rain since 3:30 PM.

Hail, Fayette

When
May 26, 5:34 PM CST
Where
Fayette County, 0.6 mi W of Carmine
Measured
1.75 in hail
Reported by
Public
Coordinates
30.150, -96.690

Thunderstorm Wind, Edwards

When
May 26, 7:00 PM CST
Where
Edwards County, 3.66 mi SSE of Carta Vly
Measured
65 kt (75 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
29.750, -100.660

A thunderstorm produced wind gusts estimated at 75 mph that demolished a greenhouse, moved a 10 ft by 10 ft storage shed off of its foundation, and broke a six inch diameter tree.

Flash Flood, Fayette

When
May 26, 7:46 PM CST to 9:15 PM CST
Where
Fayette County, 0.96 mi NNE of Carmine to 0.97 mi WNW of Carmine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.162, -96.673

Thunderstorms produced heavy rain that caused flash flooding resulting in high water rescues in Carmine.

Hail, Kerr

When
May 26, 9:05 PM CST
Where
Kerr County, 6.61 mi W of Hunt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.060, -99.440

A thunderstorm produced hail up to the size of ping pong balls that cover the ground near Hunt.

Flash Flood, Travis

When
May 26, 9:29 PM CST to May 27, 12:00 AM CST
Where
Travis County, 2.16 mi NNW of Montopolis to 1.83 mi S of Oak Hill
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.160, -97.730

Thunderstorms produced heavy rain that caused flash flooding closing low water crossings in southern Austin.

Hail, Kerr

When
May 26, 9:40 PM CST
Where
Kerr County, 1.38 mi WSW of Kerrville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.040, -99.150

Hail, Kerr

When
May 26, 9:50 PM CST
Where
Kerr County, 1.79 mi W of Kerrville
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
30.050, -99.160

A thunderstorm produced two inch hail at the state hospital in Kerrville.

Hail, Kerr

When
May 26, 9:50 PM CST
Where
Kerr County, 0.91 mi SW of Kerrville
Measured
1.75 in hail
Reported by
Public
Coordinates
30.040, -99.140

Hail, Kerr

When
May 26, 9:56 PM CST
Where
Kerr County, 1.92 mi ENE of Ingram
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
30.090, -99.200

A thunderstorm produced ping pong ball size hail at the KOA Campground in Kerrville.

Hail, Kerr

When
May 26, 10:00 PM CST
Where
Kerr County, Kerrville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.050, -99.130

A thunderstorm produced golf ball size hail at the Schreiner Golf Course in Kerrville.

Hail, Travis

When
May 26, 10:00 PM CST
Where
Travis County, 0.91 mi SW of Austin-Bergstrom Arpt
Measured
1 in hail
Reported by
ASOS
Coordinates
30.190, -97.680

A thunderstorm produced one inch hail at Austin Bergstrom International Airport.

Flash Flood, Bastrop

When
May 26, 10:05 PM CST to May 27, 12:15 AM CST
Where
Bastrop County, 4.59 mi SSE of Paige to 6.59 mi SE of Paige
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.163, -97.081

Thunderstorms produced heavy rain that caused flash flooding closing FM2239 in the 200 block and FM2104 near Grassyville Rd. in Paige.

Flash Flood, Lee

When
May 26, 10:26 PM CST to May 27, 12:15 AM CST
Where
Lee County, 5.82 mi SE of Loebau to 5.95 mi SE of Loebau
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.217, -96.835

A vehicle was swept off the road due to swift water. The driver was found deceased the next day due to apparent drowning.

Flash Flood, Travis

When
May 26, 10:46 PM CST to May 27, 12:00 AM CST
Where
Travis County, 2.54 mi ESE of Austin-Bergstrom Arpt to 2.56 mi W of Garfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.187, -97.630

Thunderstorms produced heavy rain that caused flash flooding resulting in cars being trapped in high water at Toll 130 and Hwy 71 near Onion Creek.

Flash Flood, Bastrop

When
May 26, 10:55 PM CST to May 27, 12:15 AM CST
Where
Bastrop County, 3.65 mi NW of Utley to 3.78 mi NW of Utley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.220, -97.460

Thunderstorms produced heavy rain that caused flash flooding resulting in water rescues along FM969.

Flash Flood, Hays

When
May 26, 11:03 PM CST to May 27, 12:00 AM CST
Where
Hays County, 0.91 mi NE of Buda to 1.77 mi SW of Buda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.090, -97.840

Thunderstorms produced heavy rain that caused flash flooding resulting in a water rescue in Buda.

Flash Flood, Bastrop

When
May 27, 12:17 AM CST to 3:00 AM CST
Where
Bastrop County, 2.76 mi ESE of Bastrop to 3.1 mi ESE of Bastrop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.100, -97.280

Thunderstorms produced heavy rain that caused flash flooding closing Hwy 71 east of Tahitian Dr. and Hwy 21 near Norfolk Dr.

Flash Flood, Blanco

When
May 27, 12:30 AM CST to 3:00 AM CST
Where
Blanco County, 2.48 mi ESE of Johnson City to 2.61 mi E of Johnson City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.270, -98.360

Thunderstorms produced heavy rain that caused flash flooding closing low water crossings on FM2766 east of Johnson City.

Flash Flood, Caldwell

When
May 27, 12:30 AM CST to 3:00 AM CST
Where
Caldwell County, 0.91 mi SW of Lockhart to 2.47 mi W of Brownsboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.870, -97.680

Thunderstorms produced heavy rain that caused flash flooding resulting in multiple swift water rescues and multiple road closures across the county.

Flash Flood, Travis

When
May 27, 1:30 AM CST to 2:45 AM CST
Where
Travis County, 2.7 mi NW of Elroy to 2.13 mi WNW of Elroy
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.144, -97.666

A car was swept away near the intersection of the Toll Road 130 and FM812 due to high water. The drivers body was recovered several days later in a nearby retention pond.

Flash Flood, Hays

When
May 27, 1:40 AM CST to 2:45 AM CST
Where
Hays County, 1.44 mi NE of Buda to 1.15 mi ENE of Buda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.095, -97.833

Thunderstorms produced heavy rain that caused flash flooding resulting in high water rescues in Buda with many low water crossings closed.

Flash Flood, Caldwell

When
May 27, 3:03 AM CST to 6:00 AM CST
Where
Caldwell County, 0.6 mi E of Dale to 0.19 mi SE of Dale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.930, -97.560

Thunderstorms produced heavy rain that caused flash flooding resulting in people being rescued from a home on FM1854 in Dale.

Flash Flood, Bastrop

When
May 27, 3:56 AM CST to 6:00 AM CST
Where
Bastrop County, 4.78 mi SSE of Paige to 4.69 mi SSE of Paige
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.160, -97.080

Thunderstorms produced heavy rain that caused flash flooding resulting in a swift water rescue at Grssyville Rd. and FM2104.

Flash Flood, Bastrop

When
May 27, 4:27 AM CST to 6:00 AM CST
Where
Bastrop County, 0.91 mi SE of Bastrop to 1.68 mi N of Smithville Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.110, -97.310

Thunderstorms produced heavy rain that caused flash flooding closing Hwy 71 in multiple locations across the county.

Flash Flood, Bastrop

When
May 27, 6:00 AM CST to 9:00 AM CST
Where
Bastrop County, 2.99 mi W of Hill to 2.52 mi WSW of Hill
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
30.050, -97.370

Thunderstorms produced heavy rain that caused flash flooding sending water over the dam of a stock pond for the first time and closing roads in the area. This location received 9.35 inches of rain with 8.6 inches falling in eight and a half hours.

Flash Flood, Travis

When
May 27, 11:15 AM CST to 2:15 PM CST
Where
Travis County, 0.91 mi NW of Creedmoor to 2.45 mi SW of Elroy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.090, -97.740

Thunderstorms produced heavy rain that caused flash flooding closing numerous roads in the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lee2016-05-2675MaleVehicle/Towed TrailerDirect
Flash Flood, Travis2016-05-2729MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637498, 637499, 637501, 637502, 637504, 637507, 637508, 637509, 637510, 637511, 637520, 637522, 637827, 639324, 637830, 637833, 637835, 637843, 637844, 637846, 639329, 637857, 637858, 637861, 637863, 637867, 637870.